Hail, Furnas
- When
- August 6, 8:50 AM CST
- Where
- Furnas County, 5 mi SE of Cambridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.229, -100.103
Scattered thunderstorms roamed through primarily the western half of South Central Nebraska (west of the Highway 281 corridor) during the morning and early afternoon hours on this Thursday. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms roamed through primarily the western half of South Central Nebraska (west of the Highway 281 corridor) during the morning and early afternoon hours on this Thursday. Although the majority of storms produced no more than small hail and brief downpours, one organized, elevated supercell became marginally severe as it tracked east-southeast across portions of Furnas and Harlan counties between 9:00-11:30 a.m. CDT before departing southward into Kansas. Actually, this storm first developed just west of the local area over the Frontier/Red Willow County line. Ground-truth reports were limited, but nickel size hail was reported southeast of Cambridge and quarter size hail near the state line south of Alma. In Beaver City, only pea size hail was reported, but the NWS cooperative observer tallied 1.77 inches of rain in 40 minutes. In the wake of this supercell, a few additional strong storms flared up within the area into early afternoon, but all of South Central Nebraska was pretty much storm-free by 2 p.m. CDT.
The development of this isolated severe storm was fairly unexpected, given rather weak forcing aloft and also warm mid level temperatures. However, in the mid-upper levels, the broad quasi-zonal flow in place over Nebraska did in fact feature a subtle disturbance moving in from the west, along the southern periphery of a better-defined, low amplitude shortwave trough tracking out of the Northern Rockies into the Dakotas. Despite temperatures at the 700-millibar level averaging at least 12-14 C, this rogue severe storm thrived in a mesoscale environment featuring most-unstable CAPE around 2000 J/kg and seasonably strong deep-layer wind shear of 40-50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 5:43 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 643 AM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 643 AM CDT THU AUG 6 2015 SHWRS/SPRINKLES CONT TO DEVELOP AND MOVE INTO S-CNTRL NEB. TSTMS HAVE BEEN WEAKENING AS THEY MOVE E. THERE IS A VERY LOW PROBABILITY FOR A SVR TSTM. SEE LBF WARNINGS FOR THE CELL COMING OUT OF CHERRY COUNTY. WE ALSO CONT TO MONITOR FOG. AUH IS DOWN TO 1/2SM. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 415 AM CDT THU AUG 6 2015 ALOFT: FAIRLY LOW-AMPLITUDE FLOW WAS OVER THE CONUS. IN GENERAL... TROFS WERE OVER THE W AND E...WITH A RIDGE OVER THE PLAINS. A SHORTWAVE TROF WAS EXITING WY AND WILL FLATTEN THE RIDGE AS IT CROSSES THE DAKOTAS TODAY AND ON INTO MN TONIGHT. THE FLOW WITHIN THE RIDGE WILL BECOME MORE ANTICYCLONIC TONIGHT AS THE TROF EXITS THE RIDGE AXIS AND AN UPR LOW MOVES IN OFF THE PAC INTO CA. SURFACE: LOW PRES WILL EJECT OUT OF THE LEE-SIDE TROF OVER WY AND CROSS THE DAKOTAS TODAY...THEN INTO MN TONIGHT. AS THIS OCCURS...THE LEE-SIDE TROF WILL ADVANCE E INTO THE FCST AREA THIS AFTERNOON FOLLOWED BY A VERY WEAK COOL FRONT TONIGHT. THIS FRONT WILL BE MORE OF A TROF/WIND SHIFT AS TEMPS WILL NOT BE COOLER BEHIND IT FRI. WEAK HIGH PRES WILL BUILD IN TONIGHT. FORCING ASSOCIATED WITH THE WY SHORTWAVE TROF RESULTED IN SCT HIGH- BASED SHWRS OVER THE SANDHILLS OVERNIGHT. ONLY SPRINKLES HAVE BEEN REPORTED AT THE SFC...ALONG WITH OCCASIONAL LTG STRIKES. SHWRS HAVE BEEN DYING AS THEY MOVE INTO EVEN DRIER AIR OVER CNTRL/ERN NEB. CLOUD BASES HAVE BEEN VERY HIGH. PATCHY FOG UNTIL 8 AM. LIGHT WINDS SHOULD KEEP THE BL MIXED JUST ENOUGH TO PREVENT VSBY BELOW 1 MI. WILL CONT TO MONITOR. TODAY: SHOULD AVERAGE P/CLOUDY BUT WILL BE VARIABLE BETWEEN M/SUNNY AND M/CLOUDY AT TIMES. THE SHORTWAVE TROF COULD SPARK A SHWR OR TSTM ANYTIME. BEST CHANCE N OF I-80. IT PROBABLY ENDS UP NO WORSE THAN SPRINKLES. ODDS ARE NOT FAVORABLE FOR MEASURING. MOST LOCATIONS WILL REMAIN DRY. SO PROBABILITIES OF PRECIP ARE LOW (20% OR LESS). THE WINDOW OF OPPORTUNITY FOR A TSTM OR TWO TO FIRE ALONG OR E OF THE SFC TROF DURING OR JUST AFTER PEAK HEATING WILL BE BRIEF. THE UPR TROF WILL BE EXITING THE FCST AREA 21Z-00Z. SUBSIDENCE WILL BE MOVING IN. BEING IN THE WRONG QUADRANT OF THE UPR-LVL JET STREAK WILL ALSO BE AN INHIBITING FACTOR. FCST SOUNDINGS SHOW THE FCST AREA CAPPED. SEVERE: IT'S POSSIBLE "IF" AN ISOLATED TSTM CAN DEVELOP. TEMPS IN THE MID-UPR 80S WITH DWPTS IN THE UPR 60S-70 AND MID-LVL LAPSE RATES OF 7 DEG C/KM WILL RESULT IN MLCAPE OF 2500-3000 J/KG. SHEAR IN THE CLOUD-BEARING LAYER WILL BE AROUND 50 KTS. GIVEN THAT THE POTENTIAL IS HIGH FOR STORMS TO BE ISOLATED...THE LACK OF STORM INTERFERENCE AND THAT KIND OF SHEAR/INSTABILITY COULD RESULT IN SUSTAINED SUPERCELL STORM MODE. TONIGHT: IF A TSTM OR TWO DEVELOPS...THEY SHOULD BE E OF THE FCST AREA BY 10 PM. OTHERWISE...DECREASING CLOUDS. NEAR NORMAL TEMPS TODAY AND TONIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 415 AM CDT THU AUG 6 2015 MAIN ISSUE WILL BE DETERMINING CHANCES FOR PRECIPITATION... ESPECIALLY FRIDAY NIGHT. THERE IS FAIR CONSISTENCY AMONG NUMERICAL MODELS FRIDAY...HEADING INTO FRIDAY NIGHT. SYNOPTICALLY...A SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS WILL GIVE US QUASI-ZONAL FLOW AT THE CREST OF THE RIDGE. DURING THE DAY ON FRIDAY...WE WILL QUICKLY DESTABILIZE AT LOW- LEVELS...BUT WITH GENERAL HEIGHT RISES AND WEAK FORCING...I DO NOT EXPECT CONVECTION TO GET GOING DURING THE DAY. FOR FRIDAY NIGHT...A LOW-AMPLITUDE SHORTWAVE TROUGH WILL TRAVERSE ACROSS THE CREST OF THE RIDGE AND WILL GIVE US A GOOD SHOT AT MCS ACTIVITY...AS SEVERAL NUMERICAL MODELS PLACE QPF...AND SOMETIMES HIGH QPF...OVER ROUGHLY THE NORTHERN HALF OF THE CWA. ENSEMBLES ARE TRENDING TOWARD A WET SOLUTION...AND I LIKE LIKELY POPS FOR MOST OF THE NEBRASKA SIDE OF THE CWA...THE MOST LIKELY AREA TO BE ALONG OR NORTH OF A POTENTIAL FRONT/BOUNDARY. THE EXPECTED SCENARIO WILL BE AN MCS DEVELOPING OVER THE FRONT RANGE OF COLORADO/WYOMING AS HEIGHTS FALL...AND THE MCS HEADING EAST...WITH THE POTENTIAL HELP OF AN INTENSIFYING LOW-LEVEL JET/STRONG WARM AIR ADVECTION AS THE JET AXIS QUICKLY PROPAGATES EAST. THIS COULD BE A RAPIDLY FORWARD PROPAGATING MCS WITH THE QUICKLY EASTWARD MOVING LOW-LEVEL JET AND A POTENTIAL WARM FRONT/STATIONARY FRONT HANGING AROUND. TIMING IS A BIT OF A QUESTION...BUT MY BEST GUESS WOULD BE EARLY OVERNIGHT FOR TRI- CITIES...AND A FEW HOURS EITHER SIDE OF THAT TO THE WEST/EAST. THERE IS A SHOT AT SEVERE WEATHER HERE...BUT TIMING AND EXACT PLACEMENT OF THE MCS ARE STILL UP IN THE AIR. THE SUBTROPICAL RIDGE CONTINUES TO BE THE DOMINANT FEATURE FOR SATURDAY/SATURDAY NIGHT...WITH A CONTINUED CHANCE OF PRECIPITATION WITHIN QUASI-ZONAL FLOW. ALTHOUGH THERE IS NOT AS STRONG OF AGREEMENT AMONG MODELS ABOUT ANY PLACEMENT OR TIMING OF LOW- AMPLITUDE SHORTWAVE TROUGHS TO COME THROUGH ALONG THE CREST OF THE RIDGE...THE POTENTIAL WILL CERTAINLY BE THERE...SO I WILL INCLUDE CHANCES OF PRECIPITATION...ALTHOUGH NOT NEARLY AS GREAT AS I WENT WITH FOR FRIDAY NIGHT...GIVEN LESS AGREEMENT AND CONSISTENCY AMONG NUMERICAL MODELS. NEARLY THE SAME GOES FOR SUNDAY/SUNDAY NIGHT AND HAVE KEPT LOW CHANCES OF PRECIPITATION THERE AS WELL. THE UPPER RIDGE WILL SIGNIFICANTLY AMPLIFY MONDAY AND INTO THE REST OF THE WORK WEEK AS THE AXIS SHIFTS WEST OF THE CWA...SENDING THE HOTTEST TEMPERATURES TO THE WEST AS WELL. THIS WILL SHIFT OUR UPPER FLOW TO NORTH NORTHWEST...BUT WILL SEND THE PERIPHERY NORTH/NORTHEAST OF OUR AREA AND ESSENTIALLY CUT US OFF OF PRECIPITATION POTENTIAL FOR THE REST OF THE LONG TERM FORECAST. TEMPERATURES WILL NOT BE TOO FAR OFF FROM NORMAL AND I HAVE NOT STRAYED TOO FAR FROM THE PREVIOUS FORECAST. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z FR MORNING) ISSUED AT 643 AM CDT THU AUG 6 2015 TODAY: MVFR FOG HAS DEVELOPED AND LIFR STRATUS WAS DEVELOPING. AUH WAS DOWN TO 300 FT AND BELIEVE THIS WILL MOVE INTO GRI SHORTLY. CONFIDENCE IN WHEN THIS STRATUS DISSIPATES OR LIFTS IS LOW. HAVE INDICATED 15Z BUT THIS COULD BE TOO EARLY. STRATUS WILL GIVE WAY TO VFR CIGS AT OR ABOVE 8K FT. SOME SPRINKLES POSSIBLE THRU 18Z...THEN A VERY LOW PROBABILITY OF A TSTM MAINLY AFTER 21Z. SSE WINDS WILL SHIFT TO SW WITH OCCASIONAL GUSTS UP TO 20 KTS THIS AFTERNOON. CONFIDENCE: LOW TONIGHT: CLEARING WITH GUSTINESS ENDING BY 00Z. WIND BECOMING LGT AND VRBL. GFS MOS AND LAMP GUIDANCE SUGGESTS POSSIBILITY OF MVFR FOG LATE...BUT IT'S TOO EARLY TO INCLUDE IN THE TAFS. CONFIDENCE: MEDIUM && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HALBLAUB SHORT TERM...HALBLAUB LONG TERM...HEINLEIN AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 644 AM CDT THU AUG 6 2015 NEZ039>041-046>049-060>064-072>077-082>087-071145- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 644 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST OF HIGHWAY 183 THIS MORNING. NO SEVERE STORMS ARE EXPECTED. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OR TWO THIS AFTERNOON THROUGH 9 PM. ANY STORMS THAT FORM BETWEEN 4 PM AND 9 PM COULD BE SEVERE...ESPECIALLY NORTH OF A LINE FROM GREELEY TO YORK. HAIL AT LEAST ONE INCH IN DIAMETER...AND DAMAGING WINDS NEAR 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY EVENING THROUGH MONDAY NIGHT...THERE ARE VARIOUS ADDITIONAL CHANCES FOR THUNDERSTORMS. THE HIGHEST CHANCES ARE CURRENTLY FOCUSED ON FRIDAY NIGHT...WHEN THERE IS ALSO AT LEAST A MARGINAL RISK FOR SEVERE STORMS WITHIN THE AREA...AND A SLIGHT RISK OF SEVERE WEATHER NORTHWEST OF A LINE FROM ELWOOD TO KEARNEY TO FULLERTON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY FOR A VERY SMALL PORTION OF THE OUTLOOK AREA ON TUESDAY...MAINLY SOUTHWEST OF A LINE FROM ELWOOD TO ALMA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED BETWEEN 4 PM AND 9 PM...NORTH OF A LINE FROM GREELEY TO YORK. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-071145- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 644 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OR TWO BETWEEN 4 AND 9 PM. ANY STORMS THAT FORM COULD PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS TO 50 MPH. FLOODING WILL CONTINUE ACROSS PARTS OF THE AREA...BUT FLOOD WATERS ARE EXPECTED TO GRADUALLY RECEDE TODAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS STATEMENTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY EVENING THROUGH MONDAY NIGHT...THERE ARE VARIOUS ADDITIONAL CHANCES FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA. THE HIGHEST CHANCES ARE CURRENTLY FOCUSED ON FRIDAY NIGHT...WHEN THERE IS ALSO AT LEAST A MARGINAL RISK FOR SEVERE STORMS WITHIN THE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY FOR A VERY SMALL PORTION OF THE OUTLOOK AREA ON TUESDAY...MAINLY SOUTHWEST OF A LINE FROM PHILLIPSBURG TO PLAINVILLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
917 AM CDT THU AUG 6 2015
NEZ072-082-061500-
FURNAS NE-GOSPER NE-
917 AM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND FURNAS
COUNTIES UNTIL 1000 AM CDT...
AT 917 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MEDICINE CREEK
RESERVOIR STATE RECREATION AREA TO NEAR BARTLEY TO 6 MILES NORTH OF
DANBURY...AND MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK...EDISON...WILSONVILLE
AND HENDLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4054 9998 4055 9983 4028 9972 4000 9985
4000 10019
TIME...MOT...LOC 1417Z 268DEG 21KT 4039 10029 4028 10030 4014 10039
GUERREROThe Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592100, 592102.